Format

Send to

Choose Destination
Neth J Med. 2003 Jan;61(1):19-21.

Vitamin K deficiency and bleeding after long-term use of cholestyramine.

Author information

1
Department Clinical Chemistry (G03.550), University Medical Centre Utrecht, PO Box 85500, 3508 GA Utrecht, The Netherlands. K.Vroonhof@lab.azu.nl

Abstract

Although it has been long known that in theory the use of cholestyramine can cause coagulopathy due to reduced absorption of vitamin K, only a few cases have been reported. In those cases the coagulopathy occurred within a few weeks to months after the start of therapy. We report a patient with severe pruritus due to intrahepatic cholestasis, who was on cholestyramine therapy for over 25 years before haemorrhage occurred. This case demonstrates that one should be aware of the possibility of depletion of fat-soluble vitamins during the long-term use of cholestyramine.

PMID:
12688565
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for van Zuiden Communications
Loading ...
Support Center